Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Jackson, KY

June 20, 20196 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 20, 2019, 8:38 AM EDT for 6 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2019, 8:38 AM EDT (12:38 UTC)
Expired
Jun 20, 2019, 11:45 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 7:18 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 20, 7:18 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
718 AM EDT Thu Jun 20 2019

.UPDATE...
Issued at 711 AM EDT THU JUN 20 2019

Scattered to numerous rain showers are ongoing across the SW CWA,
spreading NEward throughout the early morning. Monitoring closely
as heavy rains from yesterday evening have left grounds saturated
already, with guidance below an inch in many locations. Issued a
couple of advisories earlier, but as rain continues the flash
flood threat is also on the rise. Will continue to monitor
throughout the day. Otherwise, pops and weather seem to be in good
shape so far. Though things may need to be reassessed in a few
hours as convection really begins to develop across the region and
CWA. Loaded in the latest observations to make sure the near term
grids are on track with the latest conditions. This only resulted
in minor updates. All grids have been published and sent to
NDFD/web.

&&

.SHORT TERM...(Today through Friday)
Issued at 419 AM EDT THU JUN 20 2019

After several days of heavy rains, and a line of strong storms that
moved through during the evening/early overnight, soils are quite
saturated across Kentucky. Flash flood guidance is quite low,
especially across portions of southern KY, where heavy rains hit
today. Meanwhile, another round of storms has developed on the cool
side of an outflow boundary stretching across Tennessee, and are now
propagating eastward into the southern portion of the CWA. WPC has
issued a MPD to address the increasing potential for flash flooding
heading towards 12Z as these storms impact the region. Will monitor
closely throughout the early morning and issue hydro products as
needed.

As we head into the daytime hours, things will continue to ramp up.
An upper level shortwave is beginning to move eastward into the
state, and will continue to propagate towards the JKL CWA
throughout the day, with the axis of the wave moving over during the
afternoon. In coordination with this, an area of surface low
pressure is currently moving from the Mid-Mississippi Valley towards
the western Ohio Valley, north of the Ohio River. This area of low
pressure will continue to quickly travel NEward, and will pull a
cold front with it. This frontal boundary is forecast to move
through the JKL CWA through the early to late afternoon today. Ahead
of the front, moisture will continue to be pumped northward from the
Gulf of Mexico along strong srly flow. This, in conjunction with a
nearing lifting mechanism, will be enough to increase pops
throughout the morning and into the afternoon across eastern KY.
That being said, instability is not very impressive through much of
the day, only increasing during the peak afternoon heating hours as
the front is passing over, so thunderstorms may not be as prevalent
throughout the entire day. Either way, any convection, regardless of
its thunder potential, will produce the risk for heavy rains and
therefore a flash flooding concern.

Once the front moves through late this afternoon, westerly winds
will advect much drier air into the region and will quickly taper
off pops from west to east throughout the evening. Flash flooding
concerns will also cease as we lose moisture availability. Upper
level ridging will begin to take hold behind the exiting shortwave,
along with surface high pressure. Clouds will likely hang around
overnight under a developing inversion, but will quickly mix out
during the day Friday as the inversion subsides. This will give way
to mostly sunny to partly cloudy skies, and our first dry day in
quite some time. Alas, all good things must come to an end,
however...sometimes quicker than we wish. Another area of low
pressure over the Central Plains will be moving eastward, and will
result in a large area of southerly flow on its eastward side. This
will push a warm front northward through the Mississippi Valley and
also through the western portion of KY, with warm moist and unstable
airflow taking hold as a result. High pressure over JKL will be
pushed eastward away from the state by Friday evening, allowing the
influx of moisture and resulting increasing precip chances, to
return by Friday evening.

.LONG TERM...(Friday night through Wednesday)
Issued at 607 AM EDT THU JUN 20 2019

A north/south oriented surface ridge will be departing to our
east as the period starts. This will put us into a regime of
warm/moist advection, with a warm front moving in from the
southwest. Aloft, west to northwest flow will be present, but
weakening with time. Models are generating deep convection in
association with the front, with substantial instability possible.
The most organized convection and best MCS potential looks to be
early on, before winds aloft weaken during the weekend. By Sunday
night, the front and its lift/support will be shifting to our
north and east, leaving us with a relative lull in activity.

However, the break will be short-lived. A mid/upper level wave and
an associated weakening cold front will be moving in from the west
on Monday. Models still disagree on how quickly this will progress
through our area, and a broadbrushed approach has been used for
the forecast. Even with a potential for the slower movement
present in the ECMWF, it looks like our POP will largely taper
down by Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 719 AM EDT THU JUN 20 2019

Still expecting a busy weather day. Showers and thunderstorms are
on the increase early this morning, spreading NEward as warm
moist air surges into the region ahead of an approaching cold
front. This cold front is expected to pass over during the
afternoon hours, when coverage of convection will be at its
highest. Any storms that develop today ahead of this system will
have the potential for producing very heavy rainfall, gusty winds,
and will likely lower VIS and CIGS to varying degrees as they
move over TAF site. Once the cold front passes through, drier air
will begin to filter in from the W and NW, quickly cutting off
best precipitation and storm potential. However, as we head into
the overnight, a low level inversion is forecast to set up, which
may trap llvl clouds in place throughout much of the overnight.
Confidence on impacts is low this far out in the forecast, but
wouldn't be surprised if IFR CIGs will be predominate. Winds will
be gusty today, generally out of the SW, becoming Wrly along and
behind the front this afternoon. Winds will diminish as we head
into the overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KYZ044-050>052-
058>060-068-069-080-085>088-104-106>120.

&&

UPDATE...JMW
SHORT TERM...JMW
LONG TERM...HAL
AVIATION...JMW
Hazardous weather outlook, Jun 20, 4:47 AM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
447 AM EDT Thu Jun 20 2019

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-211100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, London, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
447 AM EDT Thu Jun 20 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible through today, with best chances
during the afternoon and evening. Some storms will be capable of
producing strong wind gusts and heavy to torrential rainfall.
Flash flooding will also remain a threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday evening
through Wednesday. Thunderstorms may produce locally heavy
rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of high water or
flash flooding. Spotters are also encouraged to report any
instances of damaging wind gusts and hail.

KYZ079-083-084-211100-
Pulaski-Wayne-McCreary-
Including the cities of Burnside, Somerset, Monticello, Stearns,
and Whitley City
447 AM EDT Thu Jun 20 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible through today, with best chances
during the afternoon and evening. Some storms will be capable of
producing strong wind gusts and heavy to torrential rainfall.
Isolated flash flooding will remain a threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday evening
through Wednesday. Thunderstorms may produce locally heavy
rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of high water or
flash flooding. Spotters are also encouraged to report any
instances of damaging wind gusts and hail.

JMW/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:52 PM EDTSpecial Weather StatementJKLPulaski, Wayne38 min
Jun 19, 10:06 PM EDTSpecial Weather StatementJKLFleming24 min
Jun 19, 10:29 PM EDTSpecial Weather StatementJKLRockcastle31 min
Jun 19, 10:31 PM EDTSpecial Weather StatementJKLLaurel, McCreary, Pulaski, Wayne44 min
Jun 19, 10:57 PM EDTSpecial Weather StatementJKLEstill, Jackson, Rockcastle33 min
Jun 19, 11:14 PM EDTSpecial Weather StatementJKLClay, Knox, Laurel, McCreary, Whitley46 min
Jun 19, 11:45 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne, Whitley2 hr
Jun 19, 11:48 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Whitley117 min
Jun 19, 11:58 PM EDTSpecial Weather StatementJKLBell, Clay, Knox, Leslie, Perry32 min
Jun 20, 12:26 AM EDTSpecial Weather StatementJKLBell, Harlan, Knott, Knox, Leslie, Perry34 min
Jun 20, 5:12 AM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Jun 20, 5:23 AM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Jun 20, 7:03 AM EDTFlash Flood WarningJKLMcCreary, Wayne3 hr
Jun 20, 7:25 AM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Jun 20, 7:51 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley3 hr
Jun 20, 8:28 AM EDTAreal Flood AdvisoryJKLMcCreary, Whitley62 min
Jun 20, 10:28 AM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Jun 20, 12:35 PM EDTRiver Flood AdvisoryJKLEstill43 hr
Jun 20, 12:37 PM EDTRiver Flood AdvisoryJKLLee35 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.